I saw my endocrinologist on Friday. I’ve nicknamed him The Terminator, because he kills disease. I’m told the usual scenario is that the neck surgeon is the hard-core one, and the endocrinologist is touchy-feely but it goes the other way in my world. Anyway, my tumour marker was down again over the previous week, so he was happy. And then, he told me the results of the double blind test on lenvatinib were even better than they sounded. I’m paraphrasing here, but “you get kicked out of the study if one of your tumours grows. But if the drug works for everything else, we can go in and take care of that tumour with radio ablation, radio surgery, or surgery, and then the drug can take care of the rest,” he said with a big grin. It’s true the Terminator didn’t take actual joy in his duties, but otherwise the metaphor works.
Meanwhile, back at home, I am at that stage where everything that happens to my body could be a side effect of the drug, or it could just be my body doing its thing. Probably the latter. I woke up with a cold on Thursday, which featured that “head full of bricks” feeling and of course my first thought was IS THIS THE FATIGUE THEY TOLD ME ABOUT? No, it was a cold. The skin on my fingers is peeling, which is probably just a stress reaction to the drug (I’ve had this before) but someone in my patients’ group was all like YOU HAVE HAND AND FOOT DISEASE. No, not yet anyway.
My oncologist said of the side effects setting in: “you’ll know.”